Heralded noiseless amplification of a photon polarization qubit

Kocsis, S., Xiang, G. Y., Ralph, T. C. and Pryde, G. J. (2013) Heralded noiseless amplification of a photon polarization qubit. Nature Physics, 9 1: 23-28. doi:10.1038/NPHYS2469

Author Kocsis, S.
Xiang, G. Y.
Ralph, T. C.
Pryde, G. J.
Title Heralded noiseless amplification of a photon polarization qubit
Journal name Nature Physics   Check publisher's open access policy
ISSN 1745-2473
Publication date 2013-01
Year available 2012
Sub-type Article (original research)
DOI 10.1038/NPHYS2469
Volume 9
Issue 1
Start page 23
End page 28
Total pages 6
Place of publication London, United Kingdom
Publisher Nature
Collection year 2013
Language eng
Abstract Photons are the best long-range carriers of quantum information, but the unavoidable absorption and scattering in a transmission channel places a serious limitation on viable communication distances. Signal amplification will therefore be an essential feature of quantum technologies, with direct applications to quantum communication, metrology and fundamental tests of quantum theory. Non-deterministic noiseless amplification of a single mode can circumvent the challenges related to amplifying a quantum signal, such as the no-cloning theorem and the minimum noise cost for deterministic quantum state amplification. However, existing devices are not suitable for amplifying the fundamental optical quantum information carrier: a qubit coherently encoded across two optical modes. Here, we construct a coherent two-mode amplifier to demonstrate the first heralded noiseless linear amplification of a qubit encoded in the polarization state of a single photon. In doing so, we increase the transmission fidelity of a realistic qubit channel by up to a factor of five. Qubit amplifiers promise to extend the range of secure quantum communication and other quantum information science and technology protocols.
Keyword Single-Photon
Q-Index Code C1
Q-Index Status Confirmed Code
Institutional Status UQ
Additional Notes Published online: 11 November 2012.

Document type: Journal Article
Sub-type: Article (original research)
Collections: School of Mathematics and Physics
Official 2013 Collection
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 39 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 57 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Sun, 20 Jan 2013, 00:40:33 EST by System User on behalf of School of Mathematics & Physics